Hail, Chaves
- When
- August 24, 1:30 PM MST to 1:40 PM MST
- Where
- Chaves County, 4 mi E of Mesa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.980, -104.600
A short wave trough in northwest flow aloft around high pressure centered over southern New Mexico triggered severe thunderstorms that produced large hail across parts of eastern New Mexico. The hail caused significant damage in Union County, to the west and northwest of Clayton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A short wave trough in northwest flow aloft around high pressure centered over southern New Mexico triggered severe thunderstorms that produced large hail across parts of eastern New Mexico. The hail caused significant damage in Union County, to the west and northwest of Clayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 2:00 AM MST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT FRI AUG 24 2007 .DISCUSSION... THUNDERSTORMS ONGOING EARLY THIS MORNING IN COUPLED JET AREA OF NC NM. MEANWHILE...COLD FRONT HAS DIPPED INTO NE NM WITH LOW CEILINGS CURRENTLY AT CLAYTON. THE NORTHEAST WILL BE THE FOCUS FOR THUNDERSTORMS TODAY AS THE AFOREMENTIONED FEATURES JOIN FORCES...ESPECIALLY DURING DAYTIME HEATING OF MOIST UNSTABLE AIR. LIFTED INDICES OF -7C...CAPES OF 2800 J/KG AND DECENT SPEED/DIRECTIONAL SHEAR INDICATED ON NAM12 FORECAST SOUNDINGS. THUS SPC SLGT RISK FOR SEVERE STORMS APPEARS ON TRACK. INSTABILITY AXIS TRAILS WSW ACROSS I 40 INTO WC/SW NM ALTHOUGH JET STRUCTURE NOT AS WELL DEFINED AS YESTERDAY IN THOSE AREAS. STILL...20 TO 30 PERCENT POPS APPEAR WARRANTED AND STORMS COULD PRODUCE HEAVY RAIN...ESPECIALLY IN THE GILA WHERE PRECIPITABLE WATER VALUES WILL APPROACH 1 INCH AND MOVEMENT WILL BE SLOWEST NEAR UPPER RIDGE. SUBSIDENCE UNDERNEATH THE UPPER HIGH CENTERED OVER NM BY SATURDAY SHOULD GREATLY REDUCE STORM COVERAGE TO START THE WEEKEND ALTHOUGH ISOLATED STORMS WILL STILL DEVELOP OVER THE HIGHER TERRAIN AND FRONT COULD STILL BE LINGERING IN FAR NORTHEAST CORNER. BY SUNDAY THE HIGH SHIFTS FAR ENOUGH EAST TO ALLOW A SHORT WAVE TROUGH AND ITS ASSOCIATED MOISTURE INTO WESTERN NM. THIS WAVE THEN FLATTENS THE HIGH MONDAY AS IT MOVES ACROSS NRN NM. THE HIGH THEN SHIFTS WWD INTO AZ FOR THE REST OF THE WORK WEEK...OPENING THE DOOR FOR BACK DOOR FRONTS AND NORTH TO SOUTH MOVING THUNDERSTORM COMPLEXES ACROSS ERN NM. TEMP WISE...THE WARMEST HIGHS...IN THE MID TO UPPER 90S...WILL BE POSSIBLE IN THE FAR NW AND SE SECTIONS TODAY AND SATURDAY...BUT MORE COOLER TEMPERATURES ARE FORESEEN FOR THE REST OF THE FORECAST PERIOD...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 95 57 95 61 / 5 0 5 5 GALLUP.......................... 90 52 90 57 / 10 10 10 20 GRANTS.......................... 91 53 91 55 / 20 20 10 20 GLENWOOD........................ 93 64 91 64 / 20 30 30 30 CHAMA........................... 82 45 84 46 / 20 10 10 10 LOS ALAMOS...................... 87 55 86 56 / 10 10 10 10 RED RIVER....................... 74 43 78 42 / 20 10 10 10 TAOS............................ 88 51 89 51 / 10 10 10 10 SANTA FE........................ 89 56 90 58 / 20 10 5 10 SANTA FE AIRPORT................ 91 57 92 59 / 20 10 5 10 ESPANOLA........................ 93 57 93 58 / 10 10 5 10 ALBUQUERQUE HEIGHTS............. 93 66 94 66 / 20 20 10 20 ALBUQUERQUE VALLEY.............. 94 64 95 65 / 20 20 10 20 ALBUQUERQUE FOOTHILLS........... 92 63 92 64 / 20 20 10 20 ALBUQUERQUE WEST MESA........... 93 64 94 65 / 20 10 10 10 SOCORRO......................... 93 62 92 63 / 20 20 20 20 SANDIA PARK/CEDAR CREST......... 89 57 87 57 / 20 20 10 20 MORIARTY/ESTANCIA............... 90 57 89 58 / 20 20 10 20 CARRIZOZO....................... 91 64 90 64 / 20 20 20 20 RUIDOSO......................... 80 59 79 58 / 20 20 20 20 RATON........................... 90 56 88 51 / 30 20 20 10 LAS VEGAS....................... 89 54 86 53 / 20 20 10 10 ROY............................. 89 61 86 59 / 30 30 20 20 CLAYTON......................... 89 63 88 62 / 30 40 20 20 SANTA ROSA...................... 94 62 92 62 / 20 20 20 20 TUCUMCARI....................... 99 68 94 68 / 20 30 20 20 FORT SUMNER..................... 96 67 91 66 / 20 20 20 20 CLOVIS.......................... 96 67 91 66 / 10 10 10 20 PORTALES........................ 97 68 92 66 / 10 10 10 20 ROSWELL......................... 99 70 95 69 / 10 10 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MDT FRI AUG 24 2007 NMZ001>021-026-251200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 550 AM MDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING ACROSS NORTHEAST NEW MEXICO WHERE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS ARE POSSIBLE. HEAVY RAIN MAY ALSO OCCUR IN OTHER STORMS TODAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40. LOCALIZED AREAS OF FLASH FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING MAINLY WEST OF THE CONTINENTAL DIVIDE...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO TODAY...INCLUDING UNION...HARDING...COLFAX...MORA...SAN MIGUEL...GUADALUPE AND QUAY COUNTIES...MAINLY BETWEEN 2 AND 8 PM. 19
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 204 PM MDT FRI AUG 24 2007 NMZ005-012-242030- CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS- 204 PM MDT FRI AUG 24 2007 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SAN MIGUEL COUNTY... AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF MAES. THE STRONG THUNDERSTORM WAS MOVING SOUTHEAST AT AROUND 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SABINOSO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 44
The Cannon AFB radar (KFDX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
4 hail. Local standard time, as filed.
Large hail damaged several vehicles at Clayton Lake State Park and cracked a window at the visitor center.
The general public and law enforcement officials reported car windshields broken by golf ball-sized hail along Highway 56. A garden and greenhouse were damaged at a nursery and several homes suffered broken windows and skylights. The hail dented kitchen appliances inside one home as it fell through the skylight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43552, 51678, 43554, 43555.